Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 20, NWS Wichita, KS

October 22, 202217 counties in Kansas

NWS Wichita, KS issued this red flag warning at Oct 22, 2022, 2:11 PM CDT for 17 counties in Kansas. It took effect at Oct 23, 2022, 11:00 AM CDT. It was in force for 9 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 22, 2022, 2:11 PM CDT (19:11 UTC)
In effect from
Oct 23, 2022, 11:00 AM CDT
Expired
Oct 23, 2022, 8:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 11:57 AM CDTNON-TSTM WND GST 52Wichita Eisenhower Airp, KS
Oct 23, 12:05 PM CDTNON-TSTM WND GST 523 E Hutchinson, KSMEASURED AT HUTCHINSON MUNICIPAL AIRPORT.
Oct 23, 12:09 PM CDTNON-TSTM WND GST 54Russell Airport, KS
Oct 23, 12:56 PM CDTNON-TSTM WND GST 513 Ese Bel Aire, KSMEASURED AT JABARA AIRPORT.
Oct 23, 1:23 PM CDTNON-TSTM WND GST 523 Se Maize, KSMEASURED NEAR 37TH NORTH AND RIDGE.
Oct 23, 1:38 PM CDTNON-TSTM WND GST 527 N Arkansas City, KSMEASURED AT STROTHER FIELD AIRPORT.
Oct 23, 1:41 PM CDTNON-TSTM WND GST 551 W Great Bend Airport, KSMEASURED AT GREAT BEND MUNICIPAL AIRPORT.
Oct 23, 1:48 PM CDTNON-TSTM WND GST 524 Ene Newton, KSMEASURED AT NEWTON AIRPORT.
Oct 23, 2:37 PM CDTNON-TSTM WND GST 59Great Bend Airport, KS
Oct 23, 2:39 PM CDTNON-TSTM WND GST 61Russell Airport, KSCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM RUSSELL AIRPORT.
Oct 23, 2:39 PM CDTNON-TSTM WND GST 61Russell Airport, KS
Oct 23, 3:06 PM CDTNON-TSTM WND GST 63Russell Airport, KS
Oct 23, 3:53 PM CDTNON-TSTM WND GST 583 Sw Salina, KS
Oct 23, 3:57 PM CDTNON-TSTM WND GST 593 E Hutchinson, KS
Oct 23, 3:58 PM CDTNON-TSTM WND GST 622 Sw Mcpherson, KSAWOS STATION KMPR MCPHERSON.
Oct 23, 4:26 PM CDTNON-TSTM WND GST 61Russell Airport, KS
Oct 23, 4:55 PM CDTNON-TSTM WND GST 63Mile Post 229 On I-70, KS
Oct 23, 4:57 PM CDTNON-TSTM WND GST 58Wichita Eisenhower Airp, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3962 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS83 KICT 221911
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
211 PM CDT Sat Oct 22 2022

KSZ032-033-047-048-050-067-231015-
/O.UPG.KICT.FW.A.0014.221023T1600Z-221024T0100Z/
/O.NEW.KICT.FW.W.0020.221023T1600Z-221024T0100Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-
211 PM CDT Sat Oct 22 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033,
047, 048, 050, AND 067...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 8 PM CDT Sunday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 30 to 40 mph with gusts up to 60 mph.

* Relative Humidity...As low as 21 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ082-091-231015-
/O.NEW.KICT.FW.W.0020.221023T1600Z-221024T0100Z/
Kingman-Harper-
211 PM CDT Sat Oct 22 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 082 AND
091...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 8 PM CDT Sunday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 30 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ069-093-231015-
/O.EXA.KICT.FW.A.0014.221023T1600Z-221024T0100Z/
/O.CON.KICT.FW.W.0019.000000T0000Z-221023T0000Z/
Butler-Cowley-
211 PM CDT Sat Oct 22 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069 AND
093...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 069 AND 093...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Sunday morning through Sunday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ070>072-094>096-098>100-230000-
/O.CON.KICT.FW.W.0019.000000T0000Z-221023T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
211 PM CDT Sat Oct 22 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070,
071, 072, 094, 095, 096, 098, 099, AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 30 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ053-083-092-231015-
/O.EXA.KICT.FW.A.0014.221023T1600Z-221024T0100Z/
Chase-Sedgwick-Sumner-
211 PM CDT Sat Oct 22 2022

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 053, 083, AND 092...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Sunday morning through Sunday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 35 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ049-051-052-068-231015-
/O.CON.KICT.FW.A.0014.221023T1600Z-221024T0100Z/
Saline-McPherson-Marion-Harvey-
211 PM CDT Sat Oct 22 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 049, 051, 052, AND 068...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 29 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
4 follow-up statements
846 
WWUS83 KICT 222351
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
651 PM CDT Sat Oct 22 2022

KSZ069-093-231500-
/O.CAN.KICT.FW.W.0019.000000T0000Z-221023T0000Z/
/O.CON.KICT.FW.A.0014.221023T1600Z-221024T0100Z/
Butler-Cowley-
651 PM CDT Sat Oct 22 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 069 AND 093...
...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 069 AND 093...

The National Weather Service in Wichita has cancelled the Red
Flag Warning across southeast Kansas for today.

* Extreme Grassland Fire Danger...Is expected to redevelop across
  the area again on Sunday.

* Winds...Will increase from the south at 30 to 40 mph with gusts
  up to 50 mph.

* Relative Humidity...As low as 35 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ070>072-094>096-098>100-230100-
/O.CAN.KICT.FW.W.0019.000000T0000Z-221023T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
651 PM CDT Sat Oct 22 2022

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 070, 071, 072, 094, 095, 096, 098,
099, AND 100...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Gusty south winds around 20 mph will persist overnight, however
relative humidity will recover as temperatures continue to fall.

$$

KSZ032-033-047-048-050-067-082-091-231500-
/O.CON.KICT.FW.W.0020.221023T1600Z-221024T0100Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
651 PM CDT Sat Oct 22 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT
SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032, 033, 047, 048, 050, 067, 082, AND 091...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ049-051>053-068-083-092-231500-
/O.CON.KICT.FW.A.0014.221023T1600Z-221024T0100Z/
Saline-McPherson-Marion-Chase-Harvey-Sedgwick-Sumner-
651 PM CDT Sat Oct 22 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 049, 051, 052, 053, 068, 083, AND 092...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...As low as 28 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
005 
WWUS83 KICT 230751
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
251 AM CDT Sun Oct 23 2022

KSZ049-051>053-068-069-083-092-093-232300-
/O.UPG.KICT.FW.A.0014.221023T1600Z-221024T0100Z/
/O.EXA.KICT.FW.W.0020.221023T1600Z-221024T0100Z/
Saline-McPherson-Marion-Chase-Harvey-Butler-Sedgwick-Sumner-
Cowley-
251 AM CDT Sun Oct 23 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 049, 051, 052, 053, 068, 069, 083, 092, AND 093...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM this morning to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 30 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047-048-050-067-082-091-232300-
/O.CON.KICT.FW.W.0020.221023T1600Z-221024T0100Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper-
251 AM CDT Sun Oct 23 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032, 033, 047, 048, 050, 067, 082, AND 091...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
493 
WWUS83 KICT 232026
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
326 PM CDT Sun Oct 23 2022

KSZ032-033-047>053-067>069-082-083-091>093-240100-
/O.CON.KICT.FW.W.0020.000000T0000Z-221024T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
326 PM CDT Sun Oct 23 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032,
033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 082, 083,
091, 092, AND 093...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 30 to 40 mph with gusts up to 65 mph.

* Relative Humidity...As low as 26 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
643 
WWUS83 KICT 240104
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
804 PM CDT Sun Oct 23 2022

KSZ032-033-047>053-067>069-082-083-091>093-240215-
/O.EXP.KICT.FW.W.0020.000000T0000Z-221024T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
804 PM CDT Sun Oct 23 2022

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052,
053, 067, 068, 069, 082, 083, 091, 092, AND 093...

Gusty southerly winds will persist through the evening hours as
relative humidity slowly recovers. A cold front will move across
the state tonight shifting winds to the northwest. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 22, 12:46 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 22, 12:46 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1246 PM CDT Sat Oct 22 2022

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 313 AM CDT Sat Oct 22 2022

Key Messages Over the Next 7 Days:

* Near-record high temperatures are expected through the weekend.

* Dangerous fire weather conditions are expected on Sunday with very
  gusty winds and near-record high temperatures.

* Though the forecast remains somewhat uncertain, rain chances are
  on the increase for Monday, especially along and southeast of the
  Kansas Turnpike.

* Potential for additional rain chances Thurs night into Friday.

&&

.SHORT TERM...(Today through Monday night)
Issued at 313 AM CDT Sat Oct 22 2022

Today: The main concern for today will be dangerous fire weather
conditions during the midday and afternoon hours across southeast
Kansas. Despite a steady increase in moisture, near record high
temperatures, windy conditions, and very dry fuels from exceptional
drought conditions  will lead to an increased potential for
wildfires. These conditions should gradually come to an end during
the evening hours.

Sunday: A mid/upper trough will dig into the western CONUS and will
be the catalyst for potentially multiple hazards on Sunday. Strong
southwesterly mid/upper flow associated with the leading shortwave
kicking out into the northern plains will support lee cyclogenesis
over northeast Colorado and will subsequently tighten the pressure
gradient. This along with deep mixing in the afternoon, especially
across central Kansas behind the dryline, will likely support very
windy conditions with gusts around 50 to 55 mph at times. Despite RH
values in the 30s and 40s for most of the area, these gusty
conditions along with near record high temps and exceptional drought
conditions will likely lead to critical fire weather conditions
(more details in the Fire Wx discussion below). One wrench that has
been thrown into the wind forecast is the increasing consensus that
better moisture ahead of the dryline will lead to increased cloud
cover over the eastern half of Kansas. This could potentially limit
the mixing down of stronger winds as the increased cloud cover will
impede surface heating. Despite this, windy conditions are still
expected in the warm sector, and wind gusts up to 45 mph are
anticipated during the afternoon hours.

Also, while chances remain low at this time, there is the
possibility for a strong to severe storm to sneakily develop across
central Kansas Sunday afternoon along the dryline. Some global model
soundings show enough mid-level cooling to potentially allow for a
high-based storm to develop and mix down a strong to severe wind
gust near 1-70. Again this is noting the possibility, however
support for this remains meager, so will continue with low PoPs
Sunday afternoon near I-70. There's also a possibility for a few
elevated strong to marginally storms northeast of a Salina-Emporia
line Sunday night. Despite limited buoyancy, mid-level coverage
should be enough to develop at least a few showers and storms, and
strong shear should allow for some organization. Coverage of storms
farther south and west during the evening and nighttime hours will
be more isolated, though a strong to marginally severe storm also
can't be ruled out for south-central Kansas Sunday night. 50 to 60
mph wind gusts and penny to quarter-size hail would be the main
threats with the strongest storms Sunday night.

Monday: Monday's rain forecast still remains fairly uncertain, but
global models are beginning to converge on what will be the most
likely scenario. Another shortwave embedded within the larger scale
mid/upper trough will traverse northwest over the sweeping cold
front that will be moving through the region Monday. Timing of these
features will be crucial for exact rainfall amounts and location.
With reasonable confidence, areas along and southeast of the Kansas
Turnpike will be the most likely to see appreciable rainfall
throughout the day on Monday. The rainfall forecast for areas along
and west of a Wichita-Salina line remains uncertain, and perhaps a
bit bleak as the faster, more progressive scenario seems to be more
likely. By Monday night, the bulk of the rain will push off to the
east along with the advancing cold front.

.LONG TERM...(Tuesday through Friday)
Issued at 313 AM CDT Sat Oct 22 2022

Tuesday's forecast also remains uncertain, though the GFS and Euro
appear to agree that the larger scale mid/upper trough will dig
farther south and progress faster to the east. This will lead to the
bulk of the rainfall on Tuesday to be primarily south and east of
the area, though a few showers across far southeast Kansas cannot be
ruled out. It should be noted the Canadian shows the mid/upper
trough to progress much slower, thus this solution gives most of the
area another round of appreciable rainfall, but this seems to be an
outlier for now. Regardless, by Tuesday evening, the region quickly
dries out, and a period of dry weather with near normal temps (highs
in the upper 60s) will last through Thursday. For Thursday night
through much of Friday, global models are signaling another trough
digging into the Rockies potentially bringing another chance for the
region to experience some wetting rainfall. However, details in the
forecast this far out will likely need to be refined in the coming
days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Oct 22 2022

The main aviation concern will be gusty south winds continuing
this afternoon, mainly along/east of I-135, with much stronger
south winds developing Sunday areawide. Thinking gusts Sunday
afternoon will reach 40-45+ kts for many, with isolated gusts 50+
kts, especially from central Kansas on west. Given the dry soils
across the region, these strong winds should support patchy to
areas of blowing dust/dirt and associated lower visibilities,
with the greatest chance generally west of I-135. Also, for
tonight through early Sunday, a strengthening low-level jet will
support low-level wind shear within 2000 ft AGL areawide.

&&

.FIRE WEATHER...
Issued at 313 AM CDT Sat Oct 22 2022

Today: For portions of central and south-central Kansas, conditions
will be warm, breezy and dry with afternoon temps in the upper 80s,
wind gusts around 20 to 25 mph, and RH values around 15 to 20%. Very
high grassland fire danger is expected for these areas. For
southeast Kansas, afternoon temperatures will be in the mid 80s,
wind gusts will be around 30 to 35 mph, but it won't be as dry with
RH values around 25 to 35%. Extreme grassland fire danger is
expected in this area.

Sunday: Extreme to catastrophic grassland fire danger is expected
throughout the day. Despite RH values being a somewhat limiting
factor around 20 to 40%, warm temperatures ranging from the mid-80s
to near 90 and gusty winds around 45 to 55 mph working in
conjunction with very dry vegetation from exceptional drought
conditions will certainly lead to critical fire weather
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  63  85  57 /   0   0  10  40
Hutchinson      86  61  86  54 /   0   0  10  30
Newton          84  63  85  56 /   0   0  10  40
ElDorado        85  65  84  59 /   0   0  10  40
Winfield-KWLD   87  67  85  61 /   0   0  10  40
Russell         88  56  89  50 /   0   0  10  10
Great Bend      88  57  88  49 /   0   0  10  20
Salina          86  59  89  53 /   0   0  10  30
McPherson       85  60  87  54 /   0   0  10  30
Coffeyville     84  67  84  66 /   0   0  10  30
Chanute         84  66  83  65 /   0   0   0  30
Iola            83  65  82  65 /   0   0  10  30
Parsons-KPPF    84  67  83  66 /   0   0  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning today through 7 PM southeast Kansas.

Red Flag Warning Sunday late morning through early evening
generally west of I-135.

Fire Weather Watch Sunday late morning through early evening from
I-135 east through the Flint Hills.

High Wind Watch from Sunday afternoon through Sunday evening for
KSZ032-047.

Wind Advisory from 8 PM Sunday to 1 AM CDT Monday for KSZ032-047.

Wind Advisory from noon Sunday to 1 AM CDT Monday for KSZ033-
048>053-067>072-082-083-091>096-098>100.

&&

SYNOPSIS...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...ADK
FIRE WEATHER...JC
Hazardous weather outlook, Oct 22, 3:29 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
329 AM CDT Sat Oct 22 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
329 AM CDT Sat Oct 22 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Extreme grassland fire danger this afternoon for areas along and
southeast of the Kansas Turnpike (see Red Flag Warning for more
details). Very high grassland fire danger for the rest of the area
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very strong and gusty south winds of 25 to 35 mph are expected
Sunday, with gusts likely exceeding 50 to 55 mph for many. This
will lead to elevated fire danger across the entire area Sunday,
most critical from central Kansas on westward (see Fire Weather
Watch for more details). Also, there is a low chance for an
isolated strong to marginally severe thunderstorm Sunday evening
generally west of the Kansas Turnpike. Stay tuned for later
forecasts.

The potential for widespread meaningful rainfall is increasing
Monday through early Tuesday across the region, especially over
southeast Kansas. Widespread amounts of 1 to 2 inches are possible,
with locally higher amounts. Please stay tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:12 AM CDTRed Flag WarningICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more16 hr
Oct 22, 2:13 PM CDTHigh Wind WatchICTBarton, Russell13 hr
Oct 22, 2:13 PM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more35 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.